High Order Random Walks: Beyond Spectral Gap


We study high order random walks in high dimensional expanders; namely, in complexes which are local spectral expanders. Recent works have studied the spectrum of high order walks and deduced fast mixing. However, the spectral gap of high order walks is inherently small, due to natural obstructions (called coboundaries) that do not happen for walks on expander graphs.

In this work we go beyond spectral gap, and relate the shrinkage of a k-cochain by the walk operator, to its structure under the assumption of local spectral expansion. A simplicial complex is called a one-sided local spectral expander, if its links have large spectral gaps and a two-sided local spectral expander if its links have large two-sided spectral gaps.

We show two Decomposition Theorems (one per one-sided/two-sided local spectral assumption): For every k-cochain ϕ defined on an n-dimensional local spectral expander, there exists a decomposition of ϕ into “orthogonal” parts that are, roughly speaking, the “projections” on the j-dimensional cochains for 0 ≤ jk. The random walk shrinks each of these parts by a factor of \(\frac{k+1-j}{k+2}\) plus an error term that depends on the spectral expansion.

When assuming one-sided local spectral gap, our Decomposition Theorem yields an optimal mixing for the high order random walk operator. Namely, negative eigenvalues of the links do not matter! This improves over [5] that assumed two-sided spectral gap in the links to get optimal mixing. This improvement is crucial in a recent breakthrough [1] proving a conjecture of Mihail and Vazirani. Additionally, we get an optimal mixing for high order random walks on Ramanujan complexes (whose links are one-sided local spectral expanders).

When assuming two-sided local spectral gap, our Decomposition Theorem allows us to describe the whole spectrum of the random walk operator (up to an error term that is determined by the spectral gap) and give an explicit orthogonal decomposition of the spaces of cochains that approximates the decomposition to eigenspaces of the random walk operator.


  1. [1]

    N. Anari, K. Liu, Sh. O. Gharan and C. Vinzant: Log-concave polynomials II: High-dimensional walks and an FPRAS for counting bases of a matroid, arXiv:1811.01816, 2018.

    MATH  Google Scholar 

  2. [2]

    B. Barak, P. Gopalan, J. Håstad, R. Meka, P. Raghavendra and D. Steurer: Making the long code shorter, SIAM J. Comput.44 (2015), 1287–1324.

    MathSciNet  Article  Google Scholar 

  3. [3]

    W. Ballmann and J. Świątkowski: On L2 -cohomology and property (T) for automorphism groups of polyhedral cell complexes, Geom. Funct. Anal.7 (1997), 615–645.

    MathSciNet  Article  Google Scholar 

  4. [4]

    Y. Dikstein, I. Dinur, Y. Filmus and P. Harsha: Boolean functions on high-dimensional expanders, arXiv:1804.08155, 2018.

    Google Scholar 

  5. [5]

    I. Dinur and T. Kaufman: High dimensional expanders imply agreement expanders, Electronic Colloquium on Computational Complexity (ECCC), 2017.

    Google Scholar 

  6. [6]

    I. Dinur, S. Khot, G. Kindler, D. Minzer and M. Safra: Towards a proof of the 2-to-1 games conjecture?, Electronic Colloquium on Computational Complexity (ECCC)23 (2016), 198.

    MATH  Google Scholar 

  7. [7]

    I. Dinur, S. Khot, G. Kindler, D. Minzer and M. Safra: On non-optimally expanding sets in grassmann graphs, Electronic Colloquium on Computational Complexity (ECCC)24 (2017), 94.

    MATH  Google Scholar 

  8. [8]

    H. Garland: p-adic curvature and the cohomology of discrete subgroups of p-adic groups, Ann. of Math. (2)97 (1973), 375–423.

    MathSciNet  Article  Google Scholar 

  9. [9]

    A. Gundert and U. Wagner: On Laplacians of random complexes, in: Computational geometry (SCG’12), 151–160. ACM, New York, 2012.

    Google Scholar 

  10. [10]

    T. Kaufman and D. Mass: High dimensional combinatorial random walks and colorful expansion, in: ITCS, 2017.

    Google Scholar 

  11. [11]

    I. Oppenheim: Vanishing of cohomology and property (T) for groups acting on weighted simplicial complexes, Groups Geom. Dyn.9 (2015), 67–101.

    MathSciNet  Article  Google Scholar 

  12. [12]

    I. Oppenheim: Local spectral expansion approach to high dimensional expanders Part I: Descent of spectral gaps, Discrete Comput. Geom.59 (2018), 293–330.

    MathSciNet  Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Izhar Oppenheim.

Additional information

Research supported by ERC and BSF.

Research supported by ISF.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Kaufman, T., Oppenheim, I. High Order Random Walks: Beyond Spectral Gap. Combinatorica 40, 245–281 (2020). https://doi.org/10.1007/s00493-019-3847-0

Download citation

Mathematics Subject Classification (2010)

  • 05E45
  • 05C81